Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 24, NWS Wilmington, NC

May 10, 2002New Hanover County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 10, 2002, 2:58 PM EDT for New Hanover County, North Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2002, 2:58 PM EDT (18:58 UTC)
Expired
May 10, 2002, 3:45 PM EDT
In force
47 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County New Hanover County, NC

The radar

The Wilmington radar (KLTX), 56 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 2:45 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2002-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2002-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1397 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 101858
SVRILM
NCC129-101945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
257 PM EDT FRI MAY 10 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  NEW HANOVER COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 345 PM EDT

* AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM WITH LARGE HAIL OVER MYRTLE GROVE ...MOVING 
  EAST AT 10 MPH.


THIS THHUNDERSTORM HAS DROPPED QUARTER SIZED HAIL IN THE MYRTLE 
BEACH AREA.

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.

.END

$$

HAWKINS

LAT...LON 3420 7793 3402 7797 3390 7751 3416 7744

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 10:30 AM EDT, 4 hours 28 minutes earlier.

Area forecast discussion, May 10, 10:30 AM EDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON, NC
1030 AM EDT FRI MAY 10 2002

MORNING SFC ANALYSIS SHOWS A WEAK COLD FRONT EXTENDING FROM JUST
SOUTH OF THE DELMARVA PENINSULA SW THROUGH CNTRL NC...NWRN SC AND
NRN GA. THE FRONT WILL PROGRESS SLOWLY S DURING THE AFTERNOON.

THE CLOUDS HELD UP ON THE WRN SLOPES OF THE MOUNTAINS SHOULD BEGIN
TO SPREAD INTO THE CWA EARLY THIS AFTERNOON ACCORDING TO MESOETA LOW
LEVEL RH FIELDS...WHICH SEEM TO HAVE A GOOD HANDLE ON CURRENT
SITUATION.

VAD WIND PROFILE FROM KLTX SHOWS WEAK LOW-LEVEL FLOW...AND WITH
FRONTAL BOUNDARY LOCATED SO CLOSE...DO NOT EXPECT WINDS TO INCREASE
MUCH DURING THE DAY. THIS SHOULD ALLOW THE SEABREEZE THIS AFTERNOON
TO MAKE GOOD INLAND PROGRESS.

12Z SOUNDINGS SHOW A MODERATELY UNSTABLE AIRMASS IN
PLACE...ESPECIALLY LOOKING AT MHX/S SOUNDING. WITH A GOOD DEAL OF
MORNING SUNSHINE INSTABILITY WILL ONLY INCREASE BY AFTERNOON. BOTH
AVN/MESOETA SHOW SOME UPPER LEVEL DIVERGENCE THIS AFTERNOON...BUT
NOT MUCH CONVERGENCE AT THE SFC WHICH MAKES ME QUESTION THE
LIKELIHOOD OF TSTM DEVELOPMENT. THE OTHER FACTOR WILL BE A
FOCUSING MECHANISM...WHICH EITHER THE FRONT ITSELF OR THE SEABREEZE
BOUNDARY MAY PROVIDE.  FOR NOW WILL CONTINUE LOW END CHANCE POPS.

CURRENT FCST TEMPS LOOK IN LINE BASED ON CURRENT OBS.

CWF...OBS CURRENTLY INDICATING S TO SW WIND 10 KT NEAR SHORE TO
ABOUT 15 AT THE BUOYS. WINDS MAY EVEN DIMINISH A LITTLE MORE AS THE
WEAK FRONT NEARS. DO NOT PLAN ANY MAJOR CHANGES TO CURRENT CWF.

FCSTID = 36
ILM   87  68  77  65 /  30  50  50  20
LBT   89  65  77  62 /  30  50  50  20
FLO   90  66  80  64 /  30  50  50  20
MYR   80  69  77  66 /  30  50  50  20

.ILM...
NC...NONE.
SC...NONE.

JAQ

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 3:08 PM EDTSevere Thunderstorm WarningILMNew Hanover37 min
May 10, 3:49 PM EDTSevere Thunderstorm WarningILMNew Hanover41 min
May 10, 5:20 PM EDTSevere Thunderstorm WarningILMRobeson40 min
May 10, 5:45 PM EDTSevere Thunderstorm WarningILMColumbus60 min
May 10, 6:30 PM EDTSevere Thunderstorm WarningILMBrunswick60 min
May 10, 6:31 PM EDTSevere Thunderstorm WarningILMBladen29 min
May 10, 6:48 PM EDTSevere Thunderstorm WarningILMColumbus42 min
May 10, 7:16 PM EDTSevere Thunderstorm WarningILMPender59 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.